Mississippi, 2023Damaging Winds in Mississippi, August 3 to 4, 2023
August 3 to 4, 2023 · NWS JAN · 3 events in 2 counties and zones
Severe thunderstorms impacted portions of northeastern Mississippi in early August. Scattered wind damage occurred with storms on several afternoons between August 3rd and 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms impacted portions of northeastern Mississippi in early August. Scattered wind damage occurred with storms on several afternoons between August 3rd and 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 3, 2:50 PM CST, 41 minutes earlier.
Area forecast discussion, Aug 3, 2:50 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
350 PM CDT Thu Aug 3 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 348 PM CDT Thu Aug 3 2023
Tonight and Friday: Mid afternoon regional radars and satellite
imagery showed a band of storms over our northeast most zones that
extended east into Alabama. This activity will continue to sag
south through the afternoon into early evening before dissipating.
No severe storms are anticipated in our CWA. Otherwise, hot and
humid conditions will be the main focus through Friday as our CWA
remains on the eastern periphery of a stout mid level ridge. This
ridge will begin shifting back to the west tonight and Friday.
This will allow another disturbance topping the ridge this
afternoon to drop over our eastern zones Friday. This disturbance
is expected to help develop storms tonight that may spread into
our northeast most zones prior to noon Friday. This activity is
expected to spread over the eastern half of the CWA during the
afternoon. A few of the storms may become severe and produce
damaging wind gusts. It's possible that the convection may occur
early enough to mitigate the excessive heat concerns for Friday
but for now the Excessive Heat Warning will remain in effect
through the weekend for most of our CWA while east Mississippi
remains in a Heat Advisory. /22/
Friday night through next week:
The main thing to watch for in this portion of the forecast will be
the ridge over the south central/southwestern US over the weekend
and into next week. This 595dam ridge will shift a bit westward this
weekend and allow for higher rain chances to move into our eastern
CWA. Expect the daily afternoon convection on Saturday and Sunday
then. Despite the rain chances, the excessive heat will continue
throughout the weekend. The rain may temporarily alleviate the heat
but the humidity after the rain ends will keep heat indices a
concern. Also, temps will climb quickly each morning and will likely
peak before any convection moves in. For these reasons, the heat
advisory and excessive heat warnings will persist.
A mid-level low over the Northern Plains will begin evolving into an
open trough as it shifts eastward into the Upper Midwest and then
deepens as it moves east of the ridging and into the Great Lakes
region. The GFS and ECMWF differ in the strength of this trough with
the GFS keeping an open wave while the ECMWF attempts to develop a
closed low. The ECMWF definitely manages to develop a stronger
surface low than the GFS. Either way, they both bring a frontal
boundary into the CWA by Monday afternoon. Heights will fall and a
slight relief from the heat will result. Highs in the mid to upper
90s are expected on Monday and then upper 80s to mid 90s on Tuesday.
At this point, even mid 90s are a welcome sight after a week of
100s! The humidity will be higher at this time though as more
moisture moves into the region. PWs of 2-2.5in. will be possible.
This means that while the temps will be slightly cooler, the high
heat indices will remain. Tuesday looks to be the best chance for
skipping out on the need for a heat advisory. Beyond that though,
the high heat looks to ease back in towards the second half of next
week.
As for precip associated with the front on Monday, scattered storms
throughout the area are expected to develop in the afternoon. The
best chances for widespread rain will come on Tuesday and Wednesday
though as the frontal boundary washes out and mid-level northwest
flow brings some MCS-type systems into our region. Interestingly,
both the deterministic GFS and ECMWF allude to this even though
we're still several days out. Timing and coverage will be refined in
future forecasts. /10/
&&
.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Aug 3 2023
VFR conditions and a light sw wind wl prevail through the TAF
period. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 78 101 77 100 / 0 20 10 30
Meridian 76 98 75 99 / 10 40 20 40
Vicksburg 79 101 78 101 / 10 10 10 20
Hattiesburg 78 101 77 99 / 0 20 20 40
Natchez 78 100 77 99 / 0 0 0 10
Greenville 80 100 77 99 / 10 10 10 20
Greenwood 79 99 77 99 / 10 20 20 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 8 PM CDT Friday for MSZ018-019-
025>029-032>038-040>045-047>051-053>056-059>065-072>074.
Heat Advisory until 8 PM CDT Friday for MSZ030-031-039-046-052-
057-058-066.
LA...Excessive Heat Warning until 8 PM CDT Friday for LAZ007>009-015-
016-023>026.
AR...Excessive Heat Warning until 8 PM CDT Friday for ARZ074-075.
&&
22/10/22Hazardous weather outlook, Aug 3, 2:18 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
318 PM CDT Thu Aug 3 2023
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>043-
047>049-053>055-059>065-072>074-042030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-Madison MS-
Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
Lamar-Forrest-
318 PM CDT Thu Aug 3 2023
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, northwest
Mississippi, south central Mississippi, and west central
Mississippi.
.DAY ONE...Tonight and Friday
DANGEROUS HEAT
THREAT...Extreme
TIMING...Friday
Friday, extreme heat stress will continue with peak heat index
values as high as 110 to 120 degrees. Heat stroke and heat
exhaustion will be likely with prolonged outdoor activity.
(https://www.weather.gov/images/jan/graphicast/ 1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
Dangerous heat stress will continue with peak heat index values
as high as 110 to 120 degrees Saturday and Sunday. Heat stroke
and heat exhaustion will be possible with prolonged outdoor
activity.
(https://www.weather.gov/images/jan/graphicast/ 1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
MSZ028>033-037>039-044>046-050>052-057-058-066-042030-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Jasper-
Clarke-Jones-
318 PM CDT Thu Aug 3 2023
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and southeast Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday
DANGEROUS HEAT
THREAT...Significant
TIMING...Friday
Friday, isolated severe thunderstorms are possible mainly during
the afternoon. Some thunderstorms could produce damaging wind
gusts.
(https://www.weather.gov/images/jan/graphicast/2.png)
Friday, extreme heat stress will continue with peak heat index
values around 110 degrees. Heat stroke and heat exhaustion will
be likely with prolonged outdoor activity.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
Dangerous heat stress will continue with peak heat index values
as high as 110 to 120 degrees Saturday and Sunday. Heat stroke
and heat exhaustion will be likely with prolonged outdoor
activity.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.
MSZ025>027-036-042030-
Leflore-Grenada-Carroll-Holmes-
318 PM CDT Thu Aug 3 2023
This hazardous weather outlook is for portions of central
Mississippi, and north central Mississippi.
.DAY ONE...Tonight and Friday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday
DANGEROUS HEAT
THREAT...Extreme
TIMING...Friday
Friday, isolated severe thunderstorms are possible mainly during
the afternoon. Some thunderstorms could produce damaging wind
gusts.
(https://www.weather.gov/images/jan/graphicast/2.png)
Friday, extreme heat stress will continue with peak heat index
values as high as 110 to 120 degrees. Heat stroke and heat
exhaustion will be likely with prolonged outdoor activity.
(https://www.weather.gov/images/jan/graphicast/ 1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
Dangerous heat stress will continue with peak heat index values
as high as 110 to 120 degrees Saturday and Sunday. Heat stroke
and heat exhaustion will be likely with prolonged outdoor
activity.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.
MSZ056-042030-
Smith-
318 PM CDT Thu Aug 3 2023
This hazardous weather outlook is for portions of central
Mississippi.
.DAY ONE...Tonight and Friday
DANGEROUS HEAT
THREAT...Significant
TIMING...Friday
Friday, dangerous heat expected with peak heat values in excess
of 110 degrees. Heat stroke will be a significant concern with
outdoor activity.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
Dangerous heat stress will continue with peak heat index values
as high as 110 to 120 degrees Saturday and Sunday. Heat stroke
and heat exhaustion will be likely with prolonged outdoor
activity.
(https://www.weather.gov/images/jan/graphicast/1.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
0
&&
...HAZARD LEGEND...
*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
in excess of 110 degrees for multiple days. Heat stroke continues
to be a major concern.
Significant...Dangerous heat expected with peak heat index values
in excess of 110 degrees. Heat stroke will be a significant
concern.
Elevated...Dangerous heat likely with peak heat index values
ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
heat index values peak near 105 degrees. Heat exhaustion will
be possible.
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 3, 2:39 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
339 PM CDT Thu Aug 3 2023
MSZ030-031-033-032130-
Lowndes MS-Oktibbeha MS-Clay MS-
339 PM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern
Oktibbeha, Clay and northwestern Lowndes Counties through 430 PM
CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pala Alto, or 11 miles northwest of West Point, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Griffith around 345 PM CDT.
Pala Alto around 350 PM CDT.
West Point around 410 PM CDT.
Muldrow around 420 PM CDT.
Tibbee around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3341 8865 3367 8896 3381 8882 3376 8872
3368 8872 3368 8855 3363 8845
TIME...MOT...LOC 2039Z 307DEG 15KT 3370 8882
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, Aug 3, 2:55 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
355 PM CDT Thu Aug 3 2023
MSZ030-031-032145-
Lowndes MS-Clay MS-
355 PM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southeastern Clay
and northeastern Lowndes Counties through 445 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Columbus AFB, or 7 miles northwest of Columbus, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kolola Springs around 400 PM CDT.
Columbus around 415 PM CDT.
Steens around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3339 8829 3354 8857 3365 8851 3368 8850
3367 8849 3367 8850 3366 8849 3366 8846
3368 8843 3367 8842 3368 8841 3364 8826
TIME...MOT...LOC 2055Z 294DEG 12KT 3360 8846
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRThunderstorm Wind, Lowndes
- When
- August 3, 3:31 PM CST
- Where
- Lowndes County, 3.6 mi SSW of New Hope
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.420, -88.335
A tree was blown down across Hildreth Road near the intersection with MS Highway 69.
Thunderstorm Wind, Oktibbeha
- When
- August 4, 11:22 AM CST
- Where
- Oktibbeha County, 1.31 mi E of Starkville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 33.470, -88.807
A tree was blown down onto a car on White Drive.
Thunderstorm Wind, Lowndes
- When
- August 4, 11:31 AM CST
- Where
- Lowndes County, 0.58 mi E of Interstate City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.500, -88.390
Strong thunderstorm winds damaged the roof and awning of a small apartment complex.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Alabama, August 3 to 7, 202323 injured · $48,000 · 70 kt wind · 100 events
- Wildfire in Idaho, August 3 to 31, 2023$24 million · 1 event
- Damaging Winds in Georgia, August 3, 2023$125,000 · 61 kt wind · 54 events
- Flash Flooding and Damaging Wind in Vermont, August 3, 2023$1.3 million · 50 kt wind · 3 events
- Flash Flooding and Debris Flows in New York, August 3 to 4, 2023$136,000 · 1.5 in hail · 34 events
- Damaging Winds in Nebraska, August 3, 2023$600,000 · 68 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 3, 2023$50,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, August 3, 2023$60,000 · 5 events
- Damaging Winds in Alabama, August 3, 2023$24,000 · 61 kt wind · 13 events
- Tornado and Flash Flood in Tennessee, August 3, 2023$10,000 · EF1 · 5 events
- Hail and Damaging Winds in Colorado, August 3, 20231.75 in hail · 23 events
- Hail and Damaging Winds in Michigan, August 3, 2023$20,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109561, 1109575, 1109576.